Oklahoma, 2024

Damaging Winds in Oklahoma, July 19, 2024

July 19, 2024 · NWS AMA · 3 events in 1 county or zone

During the late afternoon and early evening hours of the 19th a few discrete supercells developed over the south central Texas Panhandle that became severe dropping up to 1 hail along with gusts in excess of 58 mph. One of these cells moved SW into Deaf Smith County where it produced a wind gust of 75 mph measured by a mesonet near Bootleg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

During the late afternoon and early evening hours of the 19th a few discrete supercells developed over the south central Texas Panhandle that became severe dropping up to 1 hail along with gusts in excess of 58 mph. One of these cells moved SW into Deaf Smith County where it produced a wind gust of 75 mph measured by a mesonet near Bootleg. Later into the evening a mesoscale convective system formed in SE CO and SW KS and moved south into the OK Panhandle where it produced some severe storms that created gusts up to 67 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 19, 5:57 PM CST, 3 hours 8 minutes earlier.

Area forecast discussion, Jul 19, 5:57 PM CST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
657 PM CDT Fri Jul 19 2024

...New AVIATION...

.SHORT TERM ...
(This evening through Saturday night)
Issued at 204 PM CDT Fri Jul 19 2024

Latest 18Z satellite analysis shows a decent H500 perturbation
moving south along the periphery of the main H500 high pressure
system roughly centered over Flagstaff, Arizona. The timing of
this perturbation later into the evening hours and overnight will
help to generate thunderstorms across the Panhandles from north
to south. Some thunderstorms could be severe, where best lift for
storms will be along the axis of the perturbation as it moves
south. Damaging wind gusts will be the primary threat, followed by
localized flooding and perhaps hail up to 1" will be the
secondary threats. Best chance of severe thunderstorms will be for
the north central and northeastern Panhandles where greatest
amount of overall DCAPE and shear will be, but cannot rule out
further south approaching the I-40 corridor. Once the first round
makes it through tonight, a second round of thunderstorms is
expected tomorrow evening as well. Decent lapse rates along the
high terrain in southern CO and northern NM will aid in
thunderstorm development. Main lifting mechanism is not as
apparent for storms tomorrow as they are today, so most likely,
outflow from storms in the mountains may reach the far NW TX
Panhandle with perhaps a strong to damaging wind gust, but
probabilities are low at this time. High temperatures tomorrow
will range from the upper 80s in the NW to upper 90s in the SE.

Meccariello

&&

.LONG TERM ...
(Sunday through next Thursday)
Issued at 204 PM CDT Fri Jul 19 2024

Summary...After a couple more days of shower/storm chances to
start next week, Summer reality sets back in as our typical dry
and hot weather returns. Sunday and Monday still appear favorable
for cooler conditions in the 80s behind a weak cold front, with
rain and thunderstorms possible as well. But by midweek, hope for
precipitation should drastically fade as high pressure regains its
grip over the region.

Discussion...Ensemble guidance backs up the idea that solid
northwest flow atop the Plains on Sunday looks to maintain
transport of upper level disturbances and moisture to the region.
Deterministic models depict a weak front/trough advancing
southward across the Panhandles Sunday afternoon-evening in
conjunction with any minor perturbations within the upper flow.
Sufficient moisture (PWATs ~1.00-1.50") and modest instability
(MLCAPE ~1000 J/kg) would support rounds of scattered convection
through the afternoon and overnight hours across portions of the
region. If moisture survives long enough, additional diurnal
convection may reappear on Monday as well. Based on placement of
the best moisture and lift, current indications favor the west-
southwestern Texas Panhandle to have the highest rain potential.
Here, probabilistic guidance suggests a 20-40% probability for a
healthy half inch of rain to start the week, with locally higher
totals certainly feasible upon investigation of ensemble members.

By midweek onward, Texas kindly reminds us this is still July, as
daily high temperatures return to seasonal averages in the mid to
upper 90s. Latest indications point to the ridge of high pressure
(currently baking the desert southwest) quickly enlarges eastward
towards the Rockies, displacing the large scale trough
responsible for our current northwest flow pattern, to a
synoptically unfavorable position relative to the Panhandles. As a
result, deep layer moisture would be vacated, leaving us hot and
dry for the rest of the week. The NBM has finally caught on to
this trend, cutting POPs to 15% or less Wed-Fri.

Harrel

&&

.AVIATION...
(00Z TAFS)
Issued at 648 PM CDT Fri Jul 19 2024

For the 00Z TAFs, another round of showers and thunderstorms is
expected to affect the OK and TX Panhandles tonight, and have
included at least VCTS at each site late tonight. Additional
thunderstorms are possible later Saturday afternoon. However,
confidence is low with respect to coverage and location and have
opted not to mention tstms for Saturday afternoon for this
forecast cycle.

02

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                67  93  66  86 /  40  30  30  40
Beaver OK                  65  90  63  84 /  40  10  20  10
Boise City OK              62  88  60  79 /  60  30  20  60
Borger TX                  69  97  68  91 /  40  20  30  30
Boys Ranch TX              66  95  66  88 /  50  20  30  50
Canyon TX                  66  93  65  85 /  30  30  40  40
Clarendon TX               68  94  66  88 /  10  40  40  30
Dalhart TX                 62  91  61  82 /  60  20  20  60
Guymon OK                  62  90  61  84 /  50  10  10  30
Hereford TX                65  94  64  87 /  40  30  40  50
Lipscomb TX                67  92  65  86 /  30  20  20  20
Pampa TX                   67  92  64  86 /  30  30  30  30
Shamrock TX                68  95  65  89 /  20  40  40  20
Wellington TX              69  97  66  91 /  10  40  40  30

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...29
LONG TERM....38
AVIATION...02
Hazardous weather outlook, Jul 19, 4:53 PM CST, 4 hours 12 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Amarillo TX
553 PM CDT Fri Jul 19 2024

OKZ001>003-TXZ001>020-317-201100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
553 PM CDT Fri Jul 19 2024

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

A line of scattered to numerous showers and thunderstorms is
expected across much of the area this evening into the overnight
hours. Some of this activity could be strong to severe with damaging
winds and localized flooding from heavy rainfall the primary
hazards. A Severe Thunderstorm Watch is in effect for all of the
Oklahoma Panhandle and much of the Texas Panhandle until Midnight
tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms will be possible Saturday through Tuesday across
portions of the Panhandles. The probability for severe weather is
low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jul 19, 3:27 PM CST, 5 hours 38 minutes before
Special Weather Statement
National Weather Service Amarillo TX
427 PM CDT Fri Jul 19 2024

TXZ007-012-192200-
Potter TX-Moore TX-
427 PM CDT Fri Jul 19 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN POTTER AND SOUTH
CENTRAL MOORE COUNTIES THROUGH 500 PM CDT...

At 427 PM CDT, Doppler radar was tracking a strong thunderstorm near
Masterson, or 14 miles south of Dumas, moving south at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Masterson and Four Way.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3571 10200 3575 10181 3553 10168 3549 10198
TIME...MOT...LOC 2127Z 347DEG 8KT 3566 10190

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

TLH
Local storm report, Jul 19, 6:53 PM CST, 2 hours 12 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
753 PM CDT Fri Jul 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     Tstm Wnd Gst     11 WSW Bootleg          34.77N 102.99W
07/19/2024  M58 MPH          Deaf Smith         TX   Mesonet

            First severe wind gust observed at the
            Mesonet.

&&

PAV
Local storm report, Jul 19, 6:54 PM CST, 2 hours 11 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
754 PM CDT Fri Jul 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     Tstm Wnd Gst     11 WSW Bootleg          34.77N 102.99W
07/19/2024  M75 MPH          Deaf Smith         TX   Mesonet

            Peak weak gust observed at the mesonet so
            far.

&&

PAV
Local storm report, Jul 19, 7:11 PM CST, 1 hour 54 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
811 PM CDT Fri Jul 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     Tstm Wnd Gst     11 WNW Bootleg          34.77N 102.99W
07/19/2024  M58 MPH          Deaf Smith         TX   Mesonet

            Corrects previous tstm wnd gst report from
            11 WSW Bootleg. First severe wind gust
            observed at the Mesonet.

&&

PAV
Special weather statement, Jul 19, 7:15 PM CST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Amarillo TX
815 PM CDT Fri Jul 19 2024

OKZ001-200145-
Cimarron OK-
815 PM CDT Fri Jul 19 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CIMARRON COUNTY
THROUGH 845 PM CDT...

At 814 PM CDT, Doppler radar was tracking a strong thunderstorm over
Black Mesa Park, or 19 miles west of Boise City, moving southeast at
5 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Black Mesa Park and Wheeless.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
the Panhandle of Oklahoma.

&&

LAT...LON 3684 10298 3693 10279 3678 10260 3664 10288
TIME...MOT...LOC 0114Z 327DEG 4KT 3683 10284

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

TLH
Special weather statement, Jul 19, 8:16 PM CST, 49 minutes before
Special Weather Statement
National Weather Service Amarillo TX
916 PM CDT Fri Jul 19 2024

OKZ001-TXZ001-200245-
Cimarron OK-Dallam TX-
916 PM CDT Fri Jul 19 2024

...STRONG THUNDERSTORMS WILL IMPACT WESTERN CIMARRON AND NORTHWESTERN
DALLAM COUNTIES THROUGH 945 PM CDT...

At 916 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles south of Campo to 6 miles south of
Wheeless. Movement was south at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Boise City, Texline, Kenton, Wheeless, Black Mesa Park, and Felt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
the Panhandle of Oklahoma...and the Panhandle of Texas.

&&

LAT...LON 3699 10250 3673 10228 3632 10304 3650 10303
      3650 10300 3700 10300
TIME...MOT...LOC 0216Z 005DEG 21KT 3692 10260 3662 10290

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

TLH

The radar

The Dodge City radar (KDDC), 185 km away, was scanning. The volume nearest the first event began at 03:05 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Texas

When
July 19, 9:05 PM CST
Where
Texas County, 10.62 mi NE of Eva
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
36.920, -101.780

Thunderstorm Wind, Texas

When
July 19, 9:15 PM CST
Where
Texas County, 10.62 mi NE of Eva
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
36.920, -101.780

Thunderstorm Wind, Texas

When
July 19, 10:10 PM CST
Where
Texas County, 1.66 mi E of Goodwell
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
36.600, -101.600

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1198363, 1198364, 1198365.